Alert archive / Kentucky / Red Flag Warnings in 2009

Red Flag Warning 3, NWS Jackson, KY

April 27, 200926 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Apr 27, 2009, 9:07 AM EDT for 26 counties in Kentucky. It took effect at Apr 27, 2009, 1:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2009, 9:07 AM EDT (13:07 UTC)
In effect from
Apr 27, 2009, 1:00 PM EDT
Expired
Apr 27, 2009, 7:00 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
All 26 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Harlan County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 44 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KJKL 271307
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
907 AM EDT MON APR 27 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

.PERSISTENT AND GUSTY SOUTHERLY WINDS...LOW HUMIDITIES...AND DRY
FUELS ARE EXPECTED THIS AFTERNOON. THIS WILL OCCUR...AS WEAKENING
HIGH PRESSURE SLIDES OFF TO THE EAST AND LOW PRESSURE ADVANCES
FROM THE WEST. WITH TEMPERATURES EXPECTED TO AGAIN RISE INTO THE
MID AND UPPER 80S...AND GUSTY WINDS AND DRIER AIR TO MIX DOWN FROM
THE LOWER LEVELS OF THE ATMOSPHERE...CRITICAL FIRE WEATHER THRESHOLDS
ARE EXPECTED TO BE MET DURING THE AFTERNOON HOURS. THIS RED FLAG
WARNING INCLUDES THE DANIEL BOONE NATIONAL FOREST.

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-272115-
/O.UPG.KJKL.FW.A.0001.090427T1600Z-090427T2200Z/
/O.NEW.KJKL.FW.W.0003.090427T1700Z-090427T2300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WOLFE-LEE-OWSLEY-
907 AM EDT MON APR 27 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN KENTUCKY...44...50...51...52...58...59...60...68...69
...79...80...83...84...108...111...114

20 FOOT WINDS WILL AVERAGE NEAR 15 MPH AT TIMES DURING THE AFTERNOON
HOURS WITH GUSTS AROUND 25 MPH EXPECTED. IN ADDITION...RELATIVE
HUMIDITIES ARE EXPECTED TO FALL INTO THE 22 TO 27 PERCENT RANGE. THE
GUSTY WINDS WILL SLACKEN DURING THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KYZ085>088-104-106-112-115>117-272115-
/O.NEW.KJKL.FW.W.0003.090427T1700Z-090427T2300Z/
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-BREATHITT-PERRY-CLAY-
LESLIE-
907 AM EDT MON APR 27 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN KENTUCKY...85...86...87...88...104...106...112...115...116
...117

20 FOOT WINDS WILL AVERAGE NEAR 15 MPH AT TIMES DURING THE AFTERNOON
HOURS...ESPECIALLY ON RIDGETOPS WITH GUSTS AROUND 25 MPH EXPECTED.
IN ADDITION...RELATIVE HUMIDITIES ARE EXPECTED TO FALL INTO THE 22 TO
27 PERCENT RANGE. THE GUSTY WINDS WILL SLACKEN DURING THE EVENING...WITH
HUMIDITIES EXPECTED TO IMPROVE AT THAT TIME AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JP
2 follow-up statements
000 
WWUS83 KJKL 272038
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
ISSUED BY NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EDT MON APR 27 2009

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

.PERSISTENT AND GUSTY SOUTHERLY WINDS...LOW HUMIDITIES...AND DRY
FUELS WILL CONTINUE THROUGH LATE AFTERNOON. WITH TEMPERATURES
WELL INTO THE 80S AND DEWPOINTS IN THE 40S...CRITICAL FIRE WEATHER
THRESHOLDS ARE BEING MET THIS AFTERNOON. THIS RED FLAG WARNING
INCLUDES THE DANIEL BOONE NATIONAL FOREST.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-111-
112-114>117-272300-
/O.CON.KJKL.FW.W.0003.000000T0000Z-090427T2300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
438 PM EDT MON APR 27 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING.

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN KENTUCKY...44...50...51...52...58...59...60...68...69
...79...80...83...84...85...86...87...88...104...106

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN KENTUCKY...44...50...51...52...58...59...60...68...69 ...79...
80...83...84...108...111...114

20 FOOT WINDS WILL AVERAGE NEAR 15 MPH THROUGH LATE AFTERNOON WITH
GUSTS AROUND 25 MPH EXPECTED. IN ADDITION...RELATIVE HUMIDITIES IN
THE 20 TO 30 PERCENT RANGE CAN BE EXPECTED THROUGH THE REST OF THE
AFTERNOON. THE GUSTY WINDS WILL DECREASE DURING THE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
000 
WWUS83 KJKL 272254
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
654 PM EDT MON APR 27 2009

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE...

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-111-
112-114>117-280000-
/O.EXP.KJKL.FW.W.0003.000000T0000Z-090427T2300Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-LEE-BREATHITT-OWSLEY-PERRY-CLAY-LESLIE-
654 PM EDT MON APR 27 2009

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING. 

THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES:
IN KENTUCKY...44...50...51...52...58...59...60...68...69
...79...80...83...84...85...86...87...88...104...106

THE RH HAS BOTTOMED OUT AND THE WINDS ARE STARTING TO DECREASE. THE
FIRE DANGER WILL STILL REMAIN HIGH THROUGH 10 PM TONIGHT...WHEN THERE
IS BETTER RH RECOVERY.

$$

JJ

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 27, 7:45 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 27, 7:45 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
745 AM EDT MON APR 27 2009

.SHORT TERM.../TODAY THROUGH TUESDAY/

06Z SFC ANALYSIS SHOWS HIGH PRESSURE STILL HOLDING ON STRONG OVER
THE APPALACHIANS AND THE EAST COAST. MEANWHILE...AN AREA OF LOW
PRESSURE IS PUSHING EAST THROUGH THE PLAINS. A DECENT PRESSURE
GRADIENT BETWEEN THESE TWO FEATURES ARE KEEPING THE WINDS UP A BIT
MORE THAN NORMAL THROUGH EAST KENTUCKY. THESE SOUTHWEST BREEZES ARE
KEEPING THE RIDGES AND MORE OPEN LOCATIONS VERY MILD...IN THE LOWER
70S EARLY THIS MORNING...WHILE SHELTERED VALLEYS WITH CALMER WINDS
ARE RUNNING SOME 15 TO 20 DEGREES COLDER. FOR INSTANCE...THE
RIDGETOP WEATHER OFFICE IS HOLDING AT 70 DEGREES WHILE THE QUICKSAND
MESONET SITE DOWN NEAR THE RIVER...BUT A FEW MILES AWAY...IS
REPORTING A TEMPERATURE OF 53 DEGREES. EARLIER HIGH CLOUDS HAVE
MOSTLY DISSIPATED OVER THE AREA THUS ALLOWING THE SHELTERED VALLEYS
TO RADIATE UNIMPEDED. DEWPOINTS THROUGH THE CWA ARE GENERALLY IN THE
40S.

THE MODELS ARE IN GOOD ENOUGH AGREEMENT ALOFT AS THE EASTERN RIDGE
BREAKS DOWN AND SLIPS EAST BY THURSDAY EVENING. THIS WILL EVENTUALLY
PLACE THE AREA IN A PROLONGED SOUTHWEST FLOW REGIME REPLETE WITH
POCKETS OF ENERGY STREAMING PAST. HAVE GENERALLY FOLLOWED A BLENDED
SOLUTION THAT FAVORS THE GFS/S SLOWER ARRIVAL OF SFC FEATURES
COMPARED TO THE NAM. HOWEVER...FOR WEATHER SPECIFICS THROUGH TUESDAY
MORNING THE HIGHER RESOLUTION NAM COMBINED WITH THE OFFICIAL GRIDS
PROVED TO BE A REASONABLE STARTING POINT. LATER IN THE SHORT
TERM...DID SLOW THE EASTWARD PUSH OF THE SFC FEATURES TOWARD...AND
EVEN SLOWER THAN...THE SLOWEST MODEL...THE GFS.

SENSIBLE WEATHER WILL FEATURE A CARBON COPY DAY SIMILAR TO THE LAST
COUPLE. THIS WILL MEAN NEAR RECORD HIGHS IN THE UPPER 80S TO NEAR
90...PLENTY OF SUNSHINE...AND BREEZY/DRY SOUTHWEST WINDS. THESE DRY
WINDS WILL NEED TO BE WATCHED FOR FIRE WEATHER PURPOSES THIS
AFTERNOON. AS SUCH...THE CURRENT FIRE WEATHER WATCH WILL LIKELY BE
UPDATED TO A RED FLAG WARNING FOR OUR WESTERNMOST COUNTIES. THE
ARRIVAL OF MORE CLOUDS TONIGHT AND WINDS STAYING UP A BIT BETTER
SHOULD LIMIT THE RADIATIVE COOLING IN THE MORE SHELTERED VALLEYS
COMPARED TO PAST NIGHTS. FOR TUESDAY...THICKER CLOUDS AND A FEW
SHOWERS/TSTORMS MOVING IN FROM THE WEST DURING THE AFTERNOON SHOULD
KEEP TEMPERATURES ABOUT 10 DEGREES COLDER THAN MONDAY. HAVE WORKED
UP THE POP AND WEATHER GRIDS FOR LIKELY SHOWERS AND THUNDERSTORMS IN
THE WEST BY EVENING AND THEN CHANCE FOR MOST OF THE REST OF THE
AREA... THOUGH WENT WITH JUST A SLIGHT CHANCE IN THE EAST.

FOLLOWED A MODIFIED PERSISTENCE FOR TEMPERATURES TODAY AND
TONIGHT...THEN FAVORED THE WARMER...SLOWER WITH THE PCPN...MAV
NUMBERS FOR HIGHS TUESDAY. AS FOR POPS...ENDED UP CLOSEST TO THE
MAV.

.LONG TERM.../TUESDAY NIGHT THROUGH SUNDAY/

MODELS ADVERTISE SIGNIFICANT CHANGES TO THE UPPER AIR PATTERN
THROUGH THE EXTENDED PERIOD. MORE SPECIFICALLY...FLATTENED RIDGE
OVER THE EAST COAST GIVES WAY TO MORE ZONAL FLOW...AND EVENTUALLY
WEAKENS ENOUGH FOR MORE SIGNIFICANT TROUGHING TO DEVELOP OVER THE
EASTERN CONUS BY THE END OF THE PERIOD. HOWEVER...WHILE MODELS SHOW
DECENT AGREEMENT IN LARGE SCALE FEATURES...DETAILS OF CORRESPONDING
MODEL SOLUTIONS DIVERGE ENOUGH AFTER ABOUT 48 HOURS INTO THE
EXTENDED THAT THERE IS A LOWER CONFIDENCE THAN USUAL IN THE OVERALL
FORECAST.

THAT BEING SAID...A COLD FRONTAL BOUNDARY SETTLES DOWN ACROSS THE
AREA ON WEDNESDAY AND STALLS OUT FOR A PERIOD OF TIME...ABOUT 24
HOURS OR SO BEFORE LIFTING BACK TO THE NORTH. POINT OF UNCERTAINTY
IN THE FORECAST BEGINS WITH THE TIMING OF THIS BOUNDARY LIFTING BACK
TO THE NORTH...AND CONTINUES THROUGH THE REMAINDER OF THE FORECAST.
CONSEQUENTLY...FELT FOLLOWING PERSISTENCE WOULD BE A BEST PRACTICE
FOR THE FORECAST FROM PERIOD 8...OR THURSDAY NIGHT AND ON WHERE FEW
IF ANY CHANGES WERE MADE.

WITH A NEARLY STATIONARY FRONTAL BOUNDARY OVER THE AREA THROUGH THE
FIRST 48 HOURS...I.E. LESS SYNOPTIC FORCING IN TERMS OF DYNAMICS
ETC...DECIDED TO ADD A DIURNAL FLAVOR TO POPS. MODELS SEEM TO HINT
AT THIS AS WELL. OTHERWISE...MADE TWEAKS TO INHERITED ISC GRIDS TO
CAPTURE THE MOST RECENT MODEL TRENDS IN TIMING OF THE ONSET OF
PRECIPITATION...WHICH IS A SLOWER TREND.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

VFR CIG AND VIS CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD
BENEATH OCCASIONAL HIGH CLOUDS. LOWER CLOUDS WILL MOVE IN TOWARD
TUESDAY MORNING AHEAD OF AN APPROACHING FRONT. WINDS WILL BE LIGHT
AT THE SFC THROUGH LATE MORNING AT ALL SITES BEFORE PICKING UP FROM
THE SOUTH SOUTHWEST WITH GUSTS TO 20 TO 25 KTS DURING EARLY
AFTERNOON. EXPECT THE WINDS TO SETTLE DOWN A BIT AFTER SUNSET...
BEFORE PICKING UP AGAIN TOWARD DAWN TUESDAY. LLWS WILL BE A CONCERN
THIS MORNING UNTIL THE HIGHER WINDS ARE ABLE TO MIX DOWN TO THE SFC
LATER...BUT THE MAGNITUDE SHOULD STAY JUST BELOW THE THRESHOLD FOR
INCLUSION IN THE TAFS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON TODAY TO 6 PM EDT THIS EVENING FOR
KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114.

&&

SHORT TERM...GREIF
LONG TERM....RAY
AVIATION...GREIF
Hazardous weather outlook, Apr 27, 4:45 AM EDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
445 AM EDT MON APR 27 2009

KYZ085>088-104-106-107-109-110-112-113-115>120-281145-
WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-
BREATHITT-KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
445 AM EDT MON APR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITIES...DRY FUELS...NEAR RECORD TEMPERATURES...AND
GUSTY SOUTHERLY WINDS WILL LEAD TO ENHANCED FIRE DANGER THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY AFTERNOON THROUGH FRIDAY
NIGHT AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050>052-058>060-068-069-079-080-083-084-108-111-114-281145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WOLFE-LEE-OWSLEY-
445 AM EDT MON APR 27 2009

...FIRE WEATHER WATCH IN EFFECT FROM NOON TODAY THROUGH 6 PM EDT LATE
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

LOW RELATIVE HUMIDITIES...DRY FUELS...NEAR RECORD TEMPERATURES...AND
PERSISTENT...GUSTY SOUTHERLY WINDS WILL LEAD TO ENHANCED FIRE DANGER
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH FRIDAY NIGHT AND
AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

Nearby

Red Flag Warnings in Kentucky, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.